Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 80, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2018, 4:36 PM EDT for Granville County, Vance County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 4:36 PM EDT (20:36 UTC)
- Expired
- Jun 22, 2018, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Granville County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WUUS52 KRAH 222036 SVRRAH NCC077-181-222115- /O.NEW.KRAH.SV.W.0080.180622T2036Z-180622T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Raleigh NC 436 PM EDT FRI JUN 22 2018 The National Weather Service in Raleigh has issued a * Severe Thunderstorm Warning for... Northwestern Vance County in central North Carolina... Northeastern Granville County in central North Carolina... * Until 515 PM EDT * At 436 PM EDT, a severe thunderstorm was located 8 miles southeast of Clarksville, or 14 miles north of Henderson, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kerr Lake, John H Kerr Reservoir and Tungsten. PRECAUTIONARY/PREPAREDNESS ACTIONS... Straight line winds can blow down trees, power lines, and damage mobile homes and other buildings. Seek shelter in a sturdy structure until the storm has passed. Stay away from windows as flying debris generated by damaging winds can be deadly. If on or near the water, move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3650 7832 3647 7851 3654 7863 3654 7832 TIME...MOT...LOC 2036Z 235DEG 28KT 3652 7849 HAIL...<.75IN WIND...60MPH $$ PWB
3 follow-up statements
081 WWUS52 KRAH 222045 SVSRAH Severe Weather Statement National Weather Service Raleigh NC 445 PM EDT FRI JUN 22 2018 NCC077-181-222115- /O.CON.KRAH.SV.W.0080.000000T0000Z-180622T2115Z/ Vance NC-Granville NC- 445 PM EDT FRI JUN 22 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR NORTHWESTERN VANCE AND NORTHEASTERN GRANVILLE COUNTIES... At 444 PM EDT, a severe thunderstorm was located 9 miles southeast of Clarksville, or 13 miles north of Henderson, moving east at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Kerr Lake, John H Kerr Reservoir and Tungsten. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Straight line winds can blow down trees, power lines, and damage mobile homes and other buildings. Seek shelter in a sturdy structure until the storm has passed. Stay away from windows as flying debris generated by damaging winds can be deadly. This thunderstorm is capable of producing all types of severe weather including large hail, destructive straight line winds and tornadoes. Move quickly to a safe shelter, such as an interior room, a bathroom or closet or basement. && LAT...LON 3650 7832 3647 7851 3654 7860 3654 7832 TIME...MOT...LOC 2044Z 267DEG 8KT 3653 7845 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ 77
008
WWUS52 KRAH 222052
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
452 PM EDT FRI JUN 22 2018
NCC077-222101-
/O.CAN.KRAH.SV.W.0080.000000T0000Z-180622T2115Z/
Granville NC-
452 PM EDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANVILLE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3650 7832 3649 7848 3652 7847 3653 7847
3653 7846 3654 7845 3654 7832
TIME...MOT...LOC 2051Z 263DEG 16KT 3653 7840
$$
NCC181-222115-
/O.CON.KRAH.SV.W.0080.000000T0000Z-180622T2115Z/
Vance NC-
452 PM EDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN VANCE COUNTY...
At 451 PM EDT, a severe thunderstorm was located 9 miles south of
Boydton, or 13 miles north of Henderson, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kerr Lake, John H Kerr Reservoir and Tungsten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3650 7832 3649 7848 3652 7847 3653 7847
3653 7846 3654 7845 3654 7832
TIME...MOT...LOC 2051Z 263DEG 16KT 3653 7840
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
77418
WWUS52 KRAH 222110
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
510 PM EDT FRI JUN 22 2018
NCC181-222119-
/O.EXP.KRAH.SV.W.0080.000000T0000Z-180622T2115Z/
Vance NC-
510 PM EDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VANCE COUNTY WILL
EXPIRE AT 515 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3650 7832 3649 7848 3652 7847 3653 7847
3653 7846 3654 7845 3654 7832
TIME...MOT...LOC 2109Z 235DEG 28KT 3661 7826
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 22, 3:00 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
300 PM EDT Fri Jun 22 2018
.SYNOPSIS...
A back-door cold front will stall near the VA-NC border today.
Otherwise, a surface trough will linger over NC through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...
Seeing a few showers lining up in the deep southwest flow as our
instability soars this afternoon. This flow has effectively halted
the further southerly progress of an outflow that was heading south
towards the area, as well as the backdoor front across central VA.
Increasing shear will spread up the western Piedmont and across the
northern tier south of the front ahead of a shortwave which is
currently firing convection across southeast TN, and expect to see
coverage increase, especially northwest and across the northern tier
counties, as the afternoon fades to evening. Will keep PoPs in these
areas to high chance. DCAPE is pretty high (>1K Joules) due to dry
air aloft, so downbursts will be the primary threat from stronger
storms.
Convection will wane with loss of insolation, but expect that
lingering outflow interaction and the short wave, which will be
moving across overnight, to maintain the chance of showers and a few
storms, which could actually produce increased, albeit still widely
scattered, coverage across the southern areas which will likely miss
out this afternoon and evening. Mins will be pretty much
persistence...70 to 75.
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 145 PM Friday...
East coast trof will deamplify/flatten as a shortwave trof moves
across the area Saturday morning. Ensuing westerly flow will
maintain weak surface lee troffing over the area, but forcing will
be meager and drying/subsidence aloft will limit convective coverage
to isolated over most of the area, with a slightly better chance in
the Coastal Plain where instability will be strongest. Highs will
range from upper 80s across the far northern counties to mid 90s
across the far south. Saturday night will be dry with only some
transitory mid/high cloudiness zipping east in the westerly flow.
Mins will be persistence, 70 to 75.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 145 PM Friday...
At the surface, a piedmont trough will be in place on Sunday with
continued advection of warm, moist air into the Carolinas. A
backdoor front will slide southward toward the region Monday night,
moving into central NC on Tuesday. Current model simulations
indicate the front may only progress through the northeast/eastern
third of the area on Tuesday before it lifts back through as a warm
front on Wednesday. The piedmont trough will once again set up
Thursday and Friday. Aloft, central NC will be situated in the base
of an eastward progressing, slightly amplified trough Sunday and
Monday, with high pressure over the Gulf Coast. As the trough shifts
offshore Monday night, high pressure will ridge northward into the
region through Tuesday night. Meanwhile, another low pressure system
will move east through the Northern High Plains into the Great Lakes
region. Although the trough will deamplify some as it moves through
the Great Lakes toward New England, the high will shift westward,
resulting in a deeper southerly flow advecting warm moist air into
the region. As a result, expect the usual diurnal convection chances
through mid-week, with increasing rain chances toward the end of the
week.
Temperatures: A bit of a roller coaster ride for highs, decreasing
from mid to upper 90s on Sunday to mid to upper 80s on Tuesday then
increasing again into the low to mid 90s by the end of the week.
Lows will follow the same pattern, dropping from mid 70s Sunday
night into the mid to upper 60s by Tuesday night before increasing
again into the mid 70s. Heat indices may approach 105 in the far
south-southeast counties on Sunday, but expect them to remain below
105 as of this update.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM Friday...
24 Hour TAF Period: VFR conditions are expected outside of scattered
convection this afternoon. Coverage will favor the northern half of
the area, and could affect any of the TAF sites except for FAY. The
coverage will fall off to isolated with loss of heating after 00Z.
Southwest winds will gust 15 to as high as 25KTs, again, diminishing
after sunset, but should remain ~5KTs overnight, which should
prevent development of dense fog at any site which does happen to
get a good dousing this evening. We remain in a hot and relatively
moist airmass tomorrow, with weak forcing again producing
widely scattered late day convection.
Outlook: Mainly diurnal convection and related sub-VFR conditions
are expected Sunday and Monday. A cooler and more stable airmass
will build in behind a front pushing through late Monday. This will
limit convection to only isolated late day activity Tuesday through
Thursday.
&&
.CLIMATE...
Max temperature and high-minimum temperature records...
GSO:
REC HI
DAY MAX YR MIN YR
06/22 100 1914 75 1981
06/23 100 1986 77 1890
06/24 99 2010 76 1888
-------------------------------------
RDU:
REC HI
DAY MAX YR MIN YR
06/22 100 1981 78 1933
06/23 100 1986 77 1890
06/24 99 2010 76 1888
-------------------------------------
FAY:
REC HI
DAY MAX YR MIN YR
06/22 101 1990 84 1928
06/23 102 1981 77 2017
06/24 102 1914 79 2010
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...CBL
NEAR TERM...MLM
SHORT TERM...MLM
LONG TERM...KCP
AVIATION...MLM
CLIMATE...KCPHazardous weather outlook, Jun 22, 11:15 AM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1115 AM EDT Fri Jun 22 2018 NCZ007>011-230930- Person-Granville-Vance-Warren-Halifax- 1115 AM EDT Fri Jun 22 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. A few severe thunderstorms capable of producing damaging winds, large hail, and even an isolated tornado, will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>028-038>043-073>077-083-084-230930- Forsyth-Guilford-Alamance-Orange-Durham-Franklin-Nash-Edgecombe- Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond- 1115 AM EDT Fri Jun 22 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. A few severe thunderstorms capable of producing damaging winds and isolated large hail will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-085-086-088-089-230930- Wayne-Scotland-Hoke-Cumberland-Sampson- 1115 AM EDT Fri Jun 22 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. A few severe thunderstorms capable of producing damaging winds will be possible this afternoon and evening. Additionally, heat index values will reach 100 to 105 degrees briefly this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 22, 10:37 AM EDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1037 AM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 1 WSW ROXBORO 36.39N 79.00W
06/21/2018 PERSON NC DEPT OF HIGHWAYS
SEVERAL TREES DOWN, MAINLY SOUTH ROXBORO
AREA, INCLUDING CONCORD, SEMORA, AND MCGEES
MILL ROADS.
&&
MLMSpecial weather statement, Jun 22, 3:50 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
350 PM EDT FRI JUN 22 2018
NCZ007>009-222045-
Vance NC-Person NC-Granville NC-
350 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERSON...NORTHERN
VANCE AND NORTHERN GRANVILLE COUNTIES UNTIL 445 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Roxboro, moving east at 40 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Stovall, Bethel Hill, Tungsten, Mayo Reservoir, John H Kerr
Reservoir, Steele Creek Marina & Campground, Bullocksville and Kerr
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3647 7831 3630 7886 3651 7900 3654 7887
3654 7832
TIME...MOT...LOC 1949Z 249DEG 35KT 3646 7887
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:54 PM EDT | Special Weather Statement | RAH | Guilford | 36 min |
| Jun 21, 10:02 PM EDT | Special Weather Statement | RAH | Forsyth | 43 min |
| Jun 21, 10:41 PM EDT | Special Weather Statement | RAH | Guilford | 64 min |
| Jun 21, 11:00 PM EDT | Special Weather Statement | RAH | Person | 60 min |
| Jun 21, 11:16 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 59 min |
| Jun 22, 12:10 AM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 80 min |
| Jun 22, 12:14 AM EDT | Special Weather Statement | RAH | Wilson | 61 min |
| Jun 22, 1:25 AM EDT | Special Weather Statement | RAH | Halifax | 80 min |
| Jun 22, 3:50 PM EDT | Special Weather Statement | RAH | Granville | 55 min |
| Jun 22, 4:59 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.